Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Tulsa, OK

May 12, 2023Pittsburg County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 12, 2023, 1:37 AM CDT for Pittsburg County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 1:37 AM CDT (06:37 UTC)
Expired
May 12, 2023, 4:45 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 146 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2756 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted.

006 
WGUS54 KTSA 120637
FFWTSA
OKC121-120945-
/O.NEW.KTSA.FF.W.0012.230512T0637Z-230512T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
137 AM CDT Fri May 12 2023

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Pittsburg County in southeastern Oklahoma...

* Until 445 AM CDT.

* At 137 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1.5 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kiowa...                           Ashland...
  Blanco...                          Pittsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3482 9609 3474 9551 3459 9552 3459 9588
      3468 9588 3468 9609

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

Lacy
2 follow-up statements
756 
WGUS74 KTSA 120811
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
311 AM CDT Fri May 12 2023

OKC121-120945-
/O.CON.KTSA.FF.W.0012.000000T0000Z-230512T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pittsburg OK-
311 AM CDT Fri May 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT EARLY THIS 
MORNING FOR SOUTHWESTERN PITTSBURG COUNTY...

At 311 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Kiowa...                           Ashland...
Blanco...                          Pittsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3482 9609 3474 9551 3459 9552 3459 9588
      3468 9588 3468 9609

FLASH FLOOD...RADAR INDICATED

$$

Lacy
510 
WGUS74 KTSA 120952
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
452 AM CDT Fri May 12 2023

OKC121-121002-
/O.EXP.KTSA.FF.W.0012.000000T0000Z-230512T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pittsburg OK-
452 AM CDT Fri May 12 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN PITTSBURG 
COUNTY...

The heavy rain has ended, however the flood threat is likely 
lingering this morning. Therefore, the flash flood warning was 
replaced with an areal flood warning.

LAT...LON 3482 9609 3474 9551 3459 9552 3459 9588
      3468 9588 3468 9609

$$

Lacy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 12, 12:45 AM CDT, 52 minutes earlier.

Area forecast discussion, May 12, 12:45 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1245 AM CDT Fri May 12 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 948 PM CDT Thu May 11 2023

Strong to severe thunderstorms with a history of short-lived
tornadoes are approaching the western parts of our forecast area
at this time. The tornado risk has likely peaked, but will remain
non-zero for at least the next couple hours as the storms enter
eastern Oklahoma. At least a marginal hail and wind threat will
also persist for the next several hours. Have adjusted short-term
pops to account for current trends, with the rest of the forecast
on track at this time.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 201 PM CDT Thu May 11 2023

The upper level low currently located over southeast CO this
afternoon will lift slowly northeast into the Central Plains
Friday afternoon, with weakening wind fields trending less
favorable for organized severe weather. However, a very unstable
airmass with SB CAPE on the order of 4000 J/Kg is expected to be
in place by Friday afternoon with weak capping in place and
potentially a couple of sfc boundaries left from tonight. Severe
weather threat will persist as a result with a few organized
clusters of storms posing a large hail and wind threat.

The remainder of the forecast trends toward overall weaker
synoptic forcing, but with a sfc boundary slowly pushing
southeast and warm and unstable conditions resulting in daily
chances of showers and thunderstorms. The pattern becomes less
favorable for severe weather after Friday, but at least a locally
heavy rain threat will develop through early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Fri May 12 2023

Storms impacting KBVO/KMLC in the near term, with lower potential
through 08z across KTUL/KRVS. Uncertainty higher across the AR
sites, but will keep tempo groups between 09z-12z in those
locations. A period of MVFR cigs/vsbys can be expected in -TSRA.
MVFR cigs likely to continue through late morning before lifting
to VFR levels. Additional scattered convection to develop during
the afternoon, with chances continuing through the remainder of
the valid period. Will include PROB groups from 20z-06z at all
sites. Again, MVFR cigs and vsbys can be expected in -TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   88  65  84  65 /  20  40  60  40
FSM   88  69  87  67 /  50  30  60  20
MLC   85  65  83  65 /  40  40  60  40
BVO   88  61  85  61 /  20  30  40  40
FYV   85  64  85  64 /  50  30  60  20
BYV   84  66  85  64 /  40  20  60  20
MKO   84  65  83  65 /  40  40  60  30
MIO   85  66  84  65 /  20  30  60  30
F10   84  64  81  64 /  30  40  60  40
HHW   83  67  83  66 /  50  30  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....14
AVIATION...23
Hazardous weather outlook, May 11, 5:16 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Thu May 11 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Thu May 11 2023

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Mainly Far Southeast Oklahoma.
	ONSET...After Sunset.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Sunset.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly Eastern Oklahoma.
	ONSET...After Sunset.

DISCUSSION...
Scattered severe thunderstorms will likely increase in coverage
across central and south central Oklahoma early this evening with
all severe weather hazards possible. These storms will move into
parts of eastern Oklahoma later this evening, with a continued
severe weather risk. The greatest tornado threat in our area is
likely to be near the Red River in far southeast Oklahoma, with a
lesser threat to the north. The severe weather threat is expected
to decrease after midnight as the storms approach the
Oklahoma/Arkansas state line.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The daily chances of thunderstorms will continue into early next
week as the weather pattern remains unsettled. The greatest potential
for thunderstorms will be Saturday into Sunday as a frontal boundary
slowly moves through the region. Locally heavy rain will be the main
concern during this time. However, a few storms may become strong to
marginally severe.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 11, 11:41 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1141 PM CDT Thu May 11 2023

OKZ054-055-120545-
Osage OK-Washington OK-
1141 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern Osage
and southern Washington Counties through 1245 AM CDT...

At 1140 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Hominy, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bartlesville...                   Hominy...
Barnsdall...                      Ramona...
Ochelata...                       Avant...
Bartlesville Municipal Airport... Tallant...
Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 9602 3666 9581 3660 9581 3629 9626
      3641 9642
TIME...MOT...LOC 0440Z 223DEG 21KT 3641 9628

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, May 12, 12:00 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     7 W HAYWOOD             34.88N 96.07W
05/11/2023  E66 MPH          PITTSBURG          OK   MESONET

            REPORTED AT STUART MESONET SITE.

&&

LACY
Local storm report, May 12, 12:44 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1244 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     TSTM WND GST     MCALESTER               34.93N 95.77W
05/12/2023  M64 MPH          PITTSBURG          OK   ASOS

            REPORTED AT MCALESTER AIRPORT.

&&

LACY
Local storm report, May 12, 12:45 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1245 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     HAIL             3 NE OCHELATA           36.63N 95.94W
05/12/2023  E1.00 INCH       WASHINGTON         OK   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

LACY
Local storm report, May 12, 1:18 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 AM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     KREBS                   34.93N 95.72W
05/12/2023                   PITTSBURG          OK   PUBLIC

            LARGE TREE DOWN ON POWER LINES.

&&

LACY
Special weather statement, May 12, 1:27 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
127 AM CDT Fri May 12 2023

OKZ056>058-062-063-120715-
Craig OK-Delaware OK-Ottawa OK-Nowata OK-Mayes OK-
127 AM CDT Fri May 12 2023

...Strong thunderstorms will impact portions of Craig, Delaware,
Ottawa, northeastern Mayes and northeastern Nowata Counties through
215 AM CDT...

At 127 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Edna to 2 miles southwest of
Hoot Owl. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Jay...
Grove...                          Commerce...
Salina...                         Fairland...
Afton...                          Quapaw...
Langley...                        Adair...
Welch...                          Bernice...
Ketchum...                        Spavinaw...
Bluejacket...                     Wyandotte...
Disney...                         Big Cabin...

This includes Interstate 44 between mile markers 270 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3636 9459 3625 9521 3652 9533
      3660 9533 3660 9536 3700 9554 3700 9462
TIME...MOT...LOC 0627Z 248DEG 35KT 3698 9535 3635 9516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:41 PM CDTSpecial Weather StatementTSAPawnee49 min
May 11, 10:44 PM CDTSpecial Weather StatementTSAOsage61 min
May 11, 11:41 PM CDTSpecial Weather StatementTSAWashington64 min
May 11, 11:44 PM CDTSevere Thunderstorm WarningTSAPittsburg46 min
May 12, 12:04 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAPittsburg41 min
May 12, 12:08 AM CDTSevere Thunderstorm WarningTSAOsage, Washington52 min
May 12, 12:36 AM CDTSevere Thunderstorm Warning Considerable damage threatTSALatimer, Pittsburg, Pushmataha39 min
May 12, 12:46 AM CDTSevere Thunderstorm WarningTSANowata44 min
May 12, 12:55 AM CDTAreal Flood AdvisoryTSAPittsburg3 hr
May 12, 1:06 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha39 min
May 12, 1:27 AM CDTSpecial Weather StatementTSACraig, Delaware, Ottawa48 min
May 12, 1:43 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha47 min
May 12, 2:14 AM CDTSpecial Weather StatementTSAOttawa31 min
May 12, 2:30 AM CDTSpecial Weather StatementTSAPittsburg45 min
May 12, 2:48 AM CDTSpecial Weather StatementTSAOttawa27 min
May 12, 4:08 AM CDTAreal Flood AdvisoryTSAPushmataha3 hr
May 12, 4:50 AM CDTAreal Flood WarningTSAPittsburg6 hr
May 12, 5:47 PM CDTSpecial Weather StatementTSAKay43 min
May 12, 6:01 PM CDTSevere Thunderstorm WarningTSAOsage44 min

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.